Signs of Necrosis After a Filler

Dermal fillers are a popular way to plump up parts of the face and smooth out the lines and wrinkles that come with age. Unfortunately, they aren’t without potential complications and side effects. These side effects can be painful and also quite obvious since their negative effects will literally be written on your face. One potential side effect of fillers is necrosis, which is the death of facial tissue.

What is Necrosis and Why Does it Occur?

Necrosis is the death of tissue, and there are a few reasons it may occur after a filler treatment. One possibility is if the filler is accidentally injected directly into a blood vessel beneath the skin. When this happens, the filler itself blocks the flow of blood, acting as a dam and preventing the blood from reaching certain facial cells and tissues. It’s also possible for a filler needle to nick a blood vessel, causing blood to leak somewhere it shouldn’t and diverting it from its intended destination.

Finally, dermal fillers can simply overfill a space. If so, they can apply pressure to blood vessels from the outside, potentially pinching them off completely or narrowing them enough to severely restrict blood flow. Interestingly, a 2018 study published in the Aesthetic Surgery Journal suggests that the risk of necrosis caused by dermal filler is higher in those who have had rhinoplasty (a nose job) in the past. This is because rhinoplasty surgery can move certain anatomical structures. The result is blood vessels and arteries that are now located in new places where a filler injector would not normally expect them to be, increasing the risk of injecting into or applying undue pressure onto a blood vessel.

What Does Necrosis After a Filler Look Like?

We’ll be brutally honest here: the appearance of necrosis after filler is not for the faint of heart. In this case, necrosis often turns the skin blue or gives it a blue cast. It can also result in pustules and a scaly look along with white plaques. Sometimes the affected skin turns black. The necrosis is not only difficult to look at but also quite painful.

Signs of Necrosis After a Lip Filler

If you’re experiencing necrosis after a lip filler, one of the first signs will be pain after any local anesthetic gels or creams begin to wear off. The skin on your lips will start to look very pale and dusty and will eventually start to turn purple. Your lips may also feel cool to the touch.

Although not directly related to lip necrosis, it’s also very important to take note if you start having any vision problems or changes after a lip or other facial filler. This can occur when the filler blocks the blood flow in one of the arteries that supply blood to your retinal arteries. If not corrected within 60 to 90 minutes, this blockage can cause permanent blindness.

Signs of Necrosis After a Nose Filler

The signs of necrosis after nose filler are essentially the same as those that occur with necrosis after lip filler. Instead of the skin coldness and discoloration occurring on the lips, however, it may happen on the nose itself or the skin next to the nose. The condition is just as serious on the nose as it is on the lips and requires immediate medical treatment.

Treatment Options for Necrosis After a Filler

The treatment options for necrosis after a filler vary and may depend on how long it has been since the filler treatment. Immediate treatment may involve massaging and tapping the area in an attempt to dislodge any blockages in your blood vessels. The doctor may also inject you with hyaluronidase, which is a substance that breaks down and dissolves fillers made of hyaluronic acid. Your doctor might also apply nitroglycerine paste to your face. Nitroglycerine is often given to people experiencing a heart attack and works by widening your blood vessels to increase blood flow through them.

These treatments can all help if you react to the filler quickly after receiving it and are an attempt to stop or minimize any damage from necrosis. If it’s too late to stop the necrosis, you will likely be referred to a plastic surgeon for debridement. This is the process of removing any dead or necrotic tissue and giving your body a chance to heal. Your wound will be covered and appropriately treated, and you will likely receive an antibiotic to prevent infection while your skin repairs itself. You may also get pain medication, as necrosis after a filler can hurt quite a bit. It may seem excessive, but your doctor may want to see you every day at first to closely monitor your healing progress.

Related Content

Consent of Communication

**By checking this box and submitting this form, I consent by electronic signature to be contacted by Mia Aesthetics by live agent, email & automatic telephone dialer for information, offers or advertisements via email/ phone call/ text message at the number & email provided. I consent to call recording of all phone calls to and with Mia Aesthetics. I am not required to sign this document as a condition to purchase any goods or services. I understand that I can revoke this consent at any time by providing notice to Mia Aesthetics. Message data rates may apply. Message frequency may vary. To learn more, see our Privacy PolicySMS Terms and Conditions, and Terms of Use.